Estranged husband was on HUGE amounts of percocets, oxys and morphine PLUS valium, ativan and clonazepam for sleep. He recently went on a crazy alcohol bender. Now he is going through withdrawals. In the past when he was going through alcohol withdrawals, he would detox with the benzos and be done within a week or so. This time it's really different and I'm wondering if it is because he is withdrawing from the pills.
Is it normal to be delusional for days? He is hallucinating and seriously talking all kinds of nonsense; carrying on the same story for days even after he's been told it's not real. He is getting verbally abusive, now that he has a little bit of strength back but is still not making any sense. If this is normal, how long will it last and will he go back to his old self again? He is also acting very paranoid towards me, suspicious and angry. I'm almost a little bit afraid of him. Some insight please?? Thanks in advance.
I think for his safety he should be admitted into a rehab or hospital..somewhere he can be monitored. wd from opiates is horrible but what you describe is not the norm. I'm going through detox right now and although pretty miserable, not hallucinating or incoherent or dillusional. That sounds like something else is going on. He needs help and trust your instincts here - if you fear him then make sure your not alone with him at any time. See if you can get someone to take him to the hospital if he'll go. But to answer your question no this is not typical opiate withdrawls. Something else is going on and no doubt he needs professional help.
I have a wife who is a veteran user of hydrocodone. She has quit a few times in the past gabillion year. Each time the symptoms are mostly sickness combined with bed rest and extreme lethargic behavior. This does not sound like normal opiate withdrawal at least that I'm familiar with. My wife is most hostile between deliveries where she pretty much hates everything, but never talking nonsense. Also, I point out that she does not drink a single drop so perhaps the combination of withdrawals are causing this...
Given the combination of all he is ingesting and drinking this is not surprising behavior to be displaying. He really does need to be in a medically supervised place. Does he just quit everything all at once? It is dangerous to stop the benzos abruptly and also the alcohol. Does he want help for this?
He is absolutely NOT willing to go to detox or rehab. He was rushed to Emergency via ambulance last week but left as soon as he was able to answer their questions. Does long term use of these pills cause brain damage or psychotic episodes? I thought this was going to be just a regular detoxification process, one I've done some many times before but I'm stumped. The hallucinations and crazy talk is really worrying me.
He actually is using the benzos to address the alcohol withdrawals so he is still on clonazepam and ativan. Is it dangerous to stop the opiates cold turkey? Should he be weaning off those too? I wish I could commit him to the psych ward but the policies here in Canada are so messed up.
Usually it isnt dangerous to stop the opiates but he has so much in his system and then add the alcohol. Alcohol wd by itself can be extremely dangerous. His hallucinations and crazy talk doesnt surprise me but it does scare me. Does he have a close friend that he would listen too?
Today is day 3 of no alcohol for him but he I saw that he found a few ( 10 percocets ). He is also taking Klonopin and Ativan. A little bit more coherent but still drifts into some weird psychotic state where he is talking about some dream he had but is acting as though it is real. ( same dream for 3 days now ) Just out of the blue he brings up names I've never heard of and situations he believes to be rea. ( right now he is adamant that I have sold my house and are moving out of town with our kids and the boyfriend that I don't have ) He has been talking to many people about this; even called his lawyer to start proceedings to prevent me from moving. ??? He will NOT go to detox or the hospital. He says the only place he will go with me to is to get more pills; which he claims he needs to get back to normal. I have refused to drive him anywhere.
Thank you all for the support...I don't know what I would do if I didn't have this forum to turn to.
No friends. He has one person who is somewhat close to him but is completely oblivious to addiction, alcoholism, withdrawals, you name it. And as we all know, these people who's intentions are good, are quick to give advice and don't really understand why "he can't just stop and sleep it off". They all think it's like a bad hangover.
My son's father actually died from alcohol withdrawals. He was a major alcoholic and was really wanting to quit so he would detox and then weeks later binge drink and detox again. He did this several times in less than 6 months. It was really bad from what I heard after the fact. We were not together as a couple and hadn't been for years so I don't know alot of details. I just know that his brother found him dead in their living room one day when he came home and the cause of death was because of alcohol withdrawal. I never realized just how dangerous this time period can be for an alcoholic. He was only 39. My son hates not having a father. He even mentioned that to me tonight.
I'm sorry to hear that. It is so sad when there are kids who are affected by this sad disease. I am not together with my husband either but we have two young boys which is why I am trying so hard to get him clean, safely. He is turning 40 next week and although his lifestyle indicates that he won't have a super long life...I just want my kids to have their dad for as long as possible.
Thank you for asking. I am surprisingly doing well. Quite drained from going back and forth to check on him and dealing with the demands and emotional blackmail but I've maintained good balance and haven't been affected too deeply by the verbal abuse.
I can't wait for him to finish detoxing but I am not holding my breath.
Thank you again. I am so grateful to all of you for the support.
Had you considered an intervention? It happened for me in 1995. It may be the thing that saves his life. Its worth trying. He may fold with loved ones around him and get the help he needs. It you do this, be sure and get a sober person he knows (better if he respects them also) that has a strong, some what forceful personality who won't back back if he resist. A sense of compassion helps also. This is not a moral issue.
Also, understand that your husband is in a state where he is not able to make rational decisions. The disease has its claws in him. He may need to be pushed and/or given
an ultimatum to get help or else. Of course its up to you what the "else" will be.
Hope this helps. I don't see him getting out of this at home on his own with just you there standing by and watching desperately.
May the Power of the Universe come into your situation. Day 28- 4 me
Congrats to your Day 28. The room would be quite empty if we had an intervention. His mother wouldn't even come to the "family" meeting when he was on his 12th day in rehab a six years ago. He has sinced relapsed 4 times and she doesn't even go to see him when he's making attempts to detox. I told his family on January 3rd that he was back at it again....on the 7th he was rushed to hospital by ambulance...still to this date, not one visit from any of his family members. He and I are separated yet I am expected to nurse him back as I always have. So, in answer to your question re: intervention, I don't think an intervention will work. All I'm trying to do is monitor his detox and address his withdrawals right now. Thanks...keep it up with your recovery...you must feel great.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.